Oral bisphosphonates—drugs commonly used to prevent or treat osteoporosis—do not appear to increase the risk of esophageal cancer. These results were published in the Journal of the American Medical Association.
Osteoporosis—a condition characterized by low bone mass and deterioration of bone structure—affects an estimated 10 million Americans over the age of 50. Each year, roughly 1.5 million Americans will experience an osteoporosis-related bone fracture. These fractures commonly involve the wrist, hip, or spine but can affect any part of the body.
Bisphosphonates are a class of drugs commonly used to prevent or treat osteoporosis. When taken orally, these drugs have been linked with esophageal inflammation in some patients. Bisphosphonates that may be given orally include Fosamax® (alendronate), Actonel® (risedronate), and Boniva® (ibandronate).
Esophageal inflammation from gastroesophageal reflux disease (GERD) is known to increase the risk of esophageal cancer, but it is not known whether bisphosphonate-related inflammation also affects risk.
To evaluate whether use of oral bisphosphonates increases the risk of esophageal or gastric (stomach) cancer, researchers in the U.K. conducted a study among roughly 41,000 individuals who used an oral bisphosphonate and 41,000 who (for the most part) did not.
The CA 125 “tumor associated protein” or “tumor marker”
Answers to frequently asked questions about CA 125.
- Rates of esophageal or gastric cancer were similar in the two study groups: there were 116 cases (79 esophageal) among users of oral bisphosphonates and 115 cases (72 esophageal) among non-users.
- Risk of esophageal or gastric cancer did not vary by duration of bisphosphonate use.
In summary, this study did not find a link between oral bisphosphonate use and risk of esophageal or gastric cancer. The researchers note, however, that they cannot rule out a small increase in risk.
 U.S. Department of Health and Human Services. Bone Health and Osteoporosis: A Report of the Surgeon General. Rockville, MD: U.S. Department of Health and Human Services, Office of the Surgeon General, 2004.
 Cardwell CR, Abnet CC, Cantwell MM, Murray LJ. Journal of the American Medical Association. 2010;304:657-663.